Recovery Begins Here
Call 24/7 (844) 557-8575

We’re open everyday 24/7
Get help now
Free & confidential

(844) 557-8575

Snorting & Smoking Ritalin – Duration, Effects, and Dangers

Ritalin is a commonly used stimulant medication to treat the symptoms of attention-deficit hyperactivity disorder (ADHD). It can only be obtained through a prescription from a doctor. The U.S. Drug Enforcement Administration (DEA) classifies the medicine as a Schedule II drug due to its high potential for abuse. Drugs like Ritalin are commonly misused to increase energy, lose weight, and improve academic performance. Misuse of the substance can also involve:

  • Using Ritalin with the sole intention of getting high
  • Taking the drug in a way other than how it is prescribed
  • Using the drug without a prescription

People who abuse Ritalin often crush it up into a powder and snort it, which can be dangerous at high doses. It can lead to an irregular heart rate, fever, heart failure, or seizures. Over time, snorting Ritalin may cause severe cardiovascular issues, psychotic symptoms, anger, paranoia, and sleep disturbances. 

Snorting the drug can create a more intense high, which may cause the user to become addicted to it much faster than taking it in pill form. 

Those who crush and snort extended-release versions of Ritalin put themselves at higher risk of danger. Unfortunately, crushing up the drug bypasses the slow-release mechanism that is built into the tablet. It could potentially cause instantaneous ingestion of a substantial dose of Ritalin that was intended to be released over hours, which could result in an overdose. 

Ready to get Help?

We’re here 24/7. Pick up the phone.

Why Is Snorting Ritalin Dangerous?

Ritalin is a prescription drug that carries minimal risks when used as prescribed. When abused, however, it can put users at heightened risk of various health problems. Those who snort Ritalin can accidentally consume more than intended, which increases their odds of overdosing. High doses of Ritalin can cause heart failure, seizures, and sometimes death. 

The most common side effects of snorting Ritalin include:

  • Diarrhea
  • Dizziness
  • Abdominal discomfort
  • Poor appetite
  • Dry mouth
  • Heartburn
  • Nausea and vomiting
  • Headache
  • Muscle pain
  • Restlessness
  • Drowsiness
  • Decreased libido
  • Paranoia
  • Anger
  • Psychosis
  • High body temperature
  • Numbness and burning in the hands and feet
  • Tingling
  • Irregular heart rate

Those who snort Ritalin are also prone to:

  • Nosebleeds
  • Nasal damage
  • Dental issues

Snorting the drug is much more dangerous than consuming it by mouth due to the potential of amplifying the effects of the drug in the brain. The potent high, coupled with quick intoxication, can result in continued and compulsive drug use. Individuals report euphoria coupled with a powerful high, and it keeps users coming back for more despite the adverse physical or mental consequences that occur over time. 

Ritalin, fanned out in blister packs

Is Smoking Ritalin Dangerous?

While smoking Ritalin is not common, it’s not impossible. Users have suggested that it does not have much of an effect on someone who decides to smoke because the chemicals are wasted when they are lit on fire. Those who have smoked Ritalin also describe the taste as less than desirable. 

Someone who smokes Ritalin can become dependent on it much faster because smoking speeds up the effects of a drug. It may also make the crash from the drug much more intense.

Sources

Morton, W. A., & Stockton, G. G. (2000, October). Methylphenidate Abuse and Psychiatric Side Effects. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC181133/

National Institute on Drug Abuse. (2018, June 6). Prescription Stimulants. Retrieved from https://www.drugabuse.gov/publications/drugfacts/prescription-stimulants

Drug Scheduling. (n.d.). Retrieved from https://www.dea.gov/drug-scheduling

Medication Guide – Ritalin (n.d.) Retrieved from https://www.fda.gov/media/72922/download

Hemmer, S. A., Pasternak, J. F., Zecker, S. G., & Trommer, B. L. (2001, February). Stimulant therapy and seizure risk in children with ADHD. Retrieved from https://www.ncbi.nlm.nih.gov/pubmed/11275457

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(844) 557-8575

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.